Posted 5/23/2019 4:34 PM (GMT -7)
I am now 6 days into my Taxotere treatment and thought I'd contribute to this collection of our experiences.
My history - I've been in treatment for 50 months after a DX of PC at age 53. Gleason was 4+4, PSA was 121 with a doubling time of about 5 weeks, painful mets to spine, ribs, and lymph nodes. Spent 4 yrs on the usual hormonal treatments Lupron/Casodex, then Zytiga, then Xtandi, each working well for a year to a year and a half driving PSA down to about .9 from as high as 178 before eventually failing. I had spot radiation treatment to my spine and have done acceptibly well. Mild to very mild SE from all of it-fatigue, constipation, grogginess, hot flashes, occasional nausea, emotional swings, etc. Take 60 mg morphine ER twice daily for ongoing bone pain. I am also borderline diabetic with an HA1C of around 7. Consistently good blood work and while mets have spread to include thigh, hip, pelvis, chest, shoulders, and skull, they've been confined to bones and often shrink or disappear with new treatments.
My decision point - I knew my last hormonal drug was failing. My quarterly PSA went from 3 to 9, then to 145. But my scans were good and I was feeling pretty good, so I decided to try to wait out another 3 months before confronting the chemo step. However, by about 2 weeks, I was feeling noticeably worse and decided I shouldn't wait any longer. My MO got me scheduled to start Taxotere the following week and by then the PSA was 340. Pretty shocking to have a PSADT of 2 to 3 weeks after having gotten used to 5 or 6 weeks as normal. After 4 years of constantly fighting this beast with an onslaught of hormonal options, my cancer was more "rip-roaring" (my urologist's words) than ever.
My experience - Prior to my first infusion, I took a lot of the advice here to heart, and I have a high level of confidence in my medical team at the Siteman Cancer Center in St. Louis. My MO had me take Dexamethasone (a steroid to help control swelling/inflammation, etc.) pills prior to my first infusion. Some guys get this in an IV just prior to infusion. I'd taken DEX before and for me, it is a wonder drug, temporarily removing all bone pain. It is too potent and does too much collateral damage to take regularly, but I felt SUPERB going into the infusion because of this drug. When I got to Siteman on a Thursday afternoon, we did a blood draw, PSA, vitals and doc visit. I was surprised to find that my blood sugar had nearly tripled because of the DEX, up to 370, when 145 would be about normal for me. While that would normally be dangerously high, we all agreed it was okay to proceed since DEX is known to cause that to shoot up, and the effect would wear off in a couple of days. My heart rate was quite high as well, but that is not unheard of for me, and my body temperature was a bit high, but again that is sort of normal for me. One thing I have learned over time is that my body temp will frequently go up about 1.5 degrees over the course of a day. If I wake up at 98.2, I may end up 100 when I go to sleep. Or if I am 99.4, I might push 101 at bedtime, all still feeling normal. After discussing with the MO, we agreed that it is good to monitor this and know that what may appear to be a high temp for some is still normal for me. The usual 100.4 threshold that many guys get as a warning signal post-infusion, would just be too tight for me. We agreed that it is more important to monitor how my body "feels" rather than just go by a hard rule on any specific number. So I have a higher upper limit before getting worried and will watch it closely. As my doc often says, he is treating a patient, not just a set of numbers.
The infusion itself was great. Siteman has a wonderful new facility that I go to and it turns out I already knew all the nurses there from previous Xgeva shots I get every month. Lots of counseling, then the Benedryl infusion which was about 20 mins. Then the Taxotere. My doc dislikes ports in general as they are another source of infection and my veins are good so we just went in through the hand as others have said. They did use a nice warm towel for a couple of mins at the start to open up the veins a bit. It was all quite nice. Lots of attention from the nurses. I continued pounding the liquids and ice chips but did not do anything for the hands or feet. Never felt anything unusual at all. about 5 mins from finishing, my bladder had enough and we unhooked from the wall and I went to the bathroom. Came back and was all finished. It really couldn't have been much easier. They said to watch the carbs and sugars for a couple days, so I was happy to accept that high-protein guidance and grabbed a big steak, salad, and green beans from Texas Roadhouse on the way home for me and my sister/caregiver who sat with me through it all.
My aftermath - My first night, I did sweat an enormous amount. Had to change tee shirts twice over night. Otherwise, I still felt very good. So good that I woke up early of a mind to take advantage of the remaining effects of the DEX. I went to a golf course driving range with my nephew and hit golf balls for the first time in a long time and felt very normal. This was as big an emotional lift as I could possibly have gotten. I have already made a tee time for an actual round for the day after my next infusion. Fingers crossed.
For a few days, I was still pounding the fluids and urinating a lot. I had slight nausea and I took occasional pills that my doc had prescribed for just such a problem (Promethazine 25mg). My bowel movements which are normally difficult because of the opioids have been pretty loose. After about day 4 this became bad enough to be considered real diarrhea and I took some Immodium (not the pills I had in a medicine cabinet which had an expiration date of 12/1993, LOL). That seems to have peaked now. I haven't had any neuropathy feelings, and my mouth has been mostly good, though I did have a lip split, so chapstick, Biotene mouthwash, and continued hydration. I haven't noticed any additional fatigue, though it would be pretty hard since I am already pretty tired all the time. But I am able to get out on my recumbent trike to walk the dog for exercise and am able to do some social type stuff. If the next 5 infusions go like this I will be happy.
My wisdom - The big thing I guess I take from all this is pretty straight-forward. Being forewarned with knowledge of things gathered here is great, but don't obsess about what might possibly happen. You have to know your own body and to listen to it. Everybody's cancer is different and nobody is in as good a position to know what is going on inside yourself as you are. Get satisfied with the best medical support team you can assemble, get data, measure things, understand causes and effects as best you can. And always be on the lookout to enjoy yourself when you can, whether it is a great steak dinner after chemo or golfing the next day-be ready to take advantage of all the good times that are always possible.